Puerto Rico, 2005

Flash Flood in Puerto Rico, August 16, 2005

August 16, 2005 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 16, 11:15 AM AST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 11:15 AM AST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1115 AM AST TUE AUG 16 2005

.UPDATE...MODEL DATA THIS MORNING WAS EVEN MORE BULLISH ON MOISTURE
THAN YESTERDAY. THE 850 MB RELATIVE HUMIDITY FORECAST INCREASED
MOISTURE ABOVE 80 PERCENT OVER MOST OF THE FORECAST AREA AT 18Z. THE
ECMWF...NAM...AND GFS MODELS ALL SHOWED AN INCREASE IN 850 MB
MOISTURE...SOME WHICH PEAKED AT 18Z AND OTHERS CONTINUED TO ADD
MOISTURE UNTIL 06Z. IN ADDITION TREMENDOUS CONFLUENCE IS INDICATED
IN THE GFS WITH SOUTHEAST WINDS AT 18Z AT 850 MB SHOWN OVER OUR
CARIBBEAN WATERS AND NORTHEAST WINDS SHOWN OVER THE NORTHERN PORTION
OF OUR ATLANTIC WATERS AND LITTLE SPEED INCREASE IN THE MIDDLE. THE
12Z SOUNDING CAME IN WETTER THAN YESTERDAY AT 2.07 INCHES OF
PRECIPITABLE WATER AND UNSTABLE...WITH A LIFTING INDEX OF MINUS 7.2.
THE MAIN DIFFERENCE IS THAT THIS WAS CALCULATED FROM A MUCH MORE
REASONABLE 90 DEGREES MAXIMUM TEMPERATURE WHICH WILL BE ATTAINED
OVER MANY OF THE LOWER ELEVATIONS OF PUERTO RICO...AND LIKELY IN THE
U.S. VIRGIN ISLANDS AS WELL. IN ADDITION TO INCREASED RELATIVE
HUMIDITY IN LOWER LEVELS THAT EXTEND HIGHER THAN OTHER DAYS...THE
GFS AND ETA MODELS ARE ALSO SHOWING SOME TELL-TALE VERTICAL MOTION
IN THE TIME HEIGHT SECTIONS OVER SAN JUAN. UNLIKE SUNDAY WHEN CELLS
WERE MOVING AT 17 TO 24 KNOTS...CURRENT MOVEMENTS MEASURED HAVE BEEN
10 TO 12 KNOTS AND PERHAPS SLOWER OVER LAND. THIS MEANS THAT CELLS
THAT FORM WILL BE OVER PARTICULAR AREAS LONGER AND WILL BE ABLE TO
RELEASE MORE RAIN IN ANY ONE AREA. FOR THESE REASONS IT WAS DECIDED
THAT THERE WOULD BE A HIGH PROBABILITY OF FLOODING OF A RAPID NATURE
OVER THE ISLAND OF PUERTO RICO AND ALSO VIEQUES AND A FLASH FLOOD
WATCH WAS ISSUED FOR THOSE AREAS.

SINCE THEN SHOWERS ON THE RADAR HAVE CONTINUED TO FORM OVER THE
WATERS SURROUNDING THE AREA EVEN LATE INTO THE MORNING...AND
STREAMERS HAVE DEVELOPED OFF OF SAINT THOMAS...SAINT CROIX AND
VIEQUES. ALSO RAINFALL SINCE 9 30 AM OVER THE WEST END OF VIEQUES
WAS INDICATED BY DOPPLER RADAR TO BE CLOSE TO ONE AND THREE QUARTER
INCHES BY 11 AM.

ALTHOUGH FLASH FLOODING IS POSSIBLE ALMOST ANYWHERE IN PUERTO
RICO...THE MOST SUSCEPTIBLE AREAS WILL BE IN THE WESTERN INTERIOR
MOUNTAINS...AND FROM ABOUT GURABO WEST. SHOWERS WERE JUST BEGINNING
TO FORM OVER THESE AREAS AS THIS PRODUCT WAS BEING RELEASED.

IN THE MEDIUM TERM...IT APPEARS THAT MODELS ARE HOLDING MORE
MOISTURE IN THE FORECAST AND BRINGING TROPICAL DEPRESSION 10 A
LITTLE CLOSER TO THE AREA. WHILE THIS DOES NOT MEAN THAT PUERTO RICO
OR THE U.S. VIRGIN ISLANDS IS IN DANGER OF A TROPICAL STORM IT MAY
MEAN THAT RAIN AMOUNTS AND COVERAGE WILL BE HIGHER ON WEDNESDAY AND
THURSDAY THAN ORIGINALLY PROJECTED. TROPICAL DEPRESSION 10 IS
EXPECTED TO SLOWLY REGENERATE BUT THE EXACT TIMING IS NOT YET CLEAR
AND INTERACTIONS WITH THE UPPER ATMOSPHERE ARE COMPLICATING THE
FORECAST.

.PREV DISCUSSION...TUTT LOW THAT AFFECTED THE LOCAL ISLANDS
YESTERDAY WAS CENTERED SOUTH OF HAITI EARLY THIS MORNING AND WILL
CONTINUE MOVING WEST SOUTHWEST AND AWAY FROM THE LOCAL AREA THROUGH
TONIGHT. HOWEVER...TUTT AXIS WILL REMAIN LOCATED NEAR THE LOCAL
ISLANDS FOR THE NEXT FEW DAYS AND MODELS INDICATE THAT IT WILL
GENERALLY REMAIN IN A FAVORABLE LOCATION TO AID IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS. FOR TODAY AND
TONIGHT...A LOW (SURFACE) TO MID LEVEL TROUGH (REFLECTION OF THE
TUTT) LOCATED OVER THE LEEWARD ISLANDS EARLY THIS MORNING...WILL
MOVE WEST ACROSS THE LOCAL ISLANDS THIS AFTERNOON THROUGH TONIGHT.
THIS FEATURE WILL COMBINE WITH AVAILABLE MOISTURE...LOCAL EFFECTS
AND AFOREMENTIONED FAVORABLE UPPER LEVEL CONDITIONS TODAY AND
TONIGHT...TO PRODUCE SOME CLOUDINESS...SCATTERED TO NUMEROUS SHOWERS
AND ISOLATED TO SCATTERED THUNDERSTORMS...ESPECIALLY OVER THE
INTERIOR AND WEST SECTIONS OF PUERTO RICO THIS AFTERNOON. PERIODS OF
HEAVY RAINFALL AND URBAN AND SMALL STREAM FLOODING WILL OCCUR IN
SEVERAL MUNICIPALITIES...WITH THE POTENTIAL FOR LOCALIZED FLASH AND
RIVER FLOODING AND MUDSLIDES IN ISOLATED LOCATIONS.

THIS TROUGH WILL THEN MOVE AWAY FROM THE LOCAL REGION WEDNESDAY...
WITH A SLIGHTLY DRIER AIR MASS EXPECTED TO PREVAIL ACROSS THE
LOCAL ISLANDS FOR WEDNESDAY NIGHT AND THURSDAY...BUT STILL PLENTY OF
MOISTURE AROUND TO ALLOW FOR DIURNALLY INDUCED SHOWERS AND ISOLATED
THUNDERSTORMS EACH AFTERNOON...AGAIN PROBABLY ENHANCED BY THE TUTT.

LOOKING AHEAD...A 1010 MB TROPICAL LOW LOCATED NEAR 15.5 NORTH 51
WEST...THE REMNANT OF TROPICAL DEPRESSION TEN...WILL MOVE WEST
NORTHWEST DURING THE NEXT FEW DAYS...AND IS FORECAST TO PASS
NORTHEAST OF THE LOCAL AREA THURSDAY NIGHT AND EARLY FRIDAY...WITH
ASSOCIATED SHOWERS AND THUNDERSTORMS TRAILING THIS SYSTEM TO THE
SOUTH...EXPECTED TO MOVE ACROSS THE LOCAL AREA LATER FRIDAY AND
FRIDAY NIGHT...POSSIBLY LINGERING INTO SATURDAY. ALSO...PER TPC/NHC
...UPPER LEVEL WINDS ARE FORECAST TO BECOME MORE FAVORABLE FOR
DEVELOPMENT DURING THE NEXT 12 TO 36 HOURS AND THIS MAY ALLOW THE
REMNANT OF T.D. TEN TO REGENERATE INTO A TROPICAL DEPRESSION.
THEREFORE...DUE TO THE USUAL METEOROLOGICAL UNCERTAINTIES WITH THESE
TYPE SITUATIONS AND ITS CURRENT LOCATION...LOCAL RESIDENTS AND
VISITORS ARE URGED TO MONITOR THIS SYSTEM IN CASE REGENERATION INTO
A TROPICAL DEPRESSION DOES OCCUR.

&&

.MARINE...OUTSIDE OF ANY CONVECTION...GENERALLY EXPECT WINDS OF 16
KNOTS OR LESS AND SEAS OF 4 FEET OR LESS ACROSS THE LOCAL WATERS
THROUGH AT LEAST THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  79  90  79 /  70  20  50  50
STT  90  80  89  80 /  60  40  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

BCS
Hazardous weather outlook, Aug 16, 6:30 AM AST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST TUE AUG 16 2005

PRZ001>013-AMZ710>750-171030-
630 AM AST TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...A SLOW MOVING LOW LEVEL TROUGH WILL ENHANCE THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER PUERTO RICO...MAINLY
DURING THE AFTERNOON HOURS. THERE IS THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE
EACH DAY IN THE INTERIOR OF PUERTO RICO WITH THE RISK OF LOCAL
FLOODING IN URBAN AREAS AND SMALL STREAMS. THE NEXT TROPICAL WAVE IS
EXPECTED TO ARRIVE ON FRIDAY...BRINGING AN INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ720>730-171030-
630 AM AST TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...A SLOW MOVING LOW LEVEL TROUGH WILL ENHANCE THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE LOCAL ISLANDS
MAINLY DURING THE AFTERNOON HOURS...WITH THE RISK OF ISOLATED LOCAL
FLOODING IN URBAN AREAS AND GUTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY
WITH THE RISK OF ISOLATED LOCAL FLOODING IN URBAN AREAS AND GUTS.
THE NEXT TROPICAL WAVE IS EXPECTED TO ARRIVE ON FRIDAY...BRINGING AN
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, North Central

When
August 16, 3:45 PM AST to 7:45 PM AST
Where
North Central County, Florida
Reported by
EMERGENCY MANAGER
Coordinates
18.350, -66.550

River Rio Grande de Arecibo was reported out of its banks at the intersection of road 10 and 123.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470125.